Grapefruit and Prescription Medications Could Be A Deadly Cocktail
Everyone knows that you can't mix most medications with alcohol, but grapefruit?
A new study published in the Canadian Medical Association Journal says that the number of medications that interact badly with grapefruit is increasing sharply. As many as 85 medications produce adverse effects when taken with grapefruit, according to Western University researchers. Some effects, like those seen with painkillers and statin/heart medications, can cause life-threatening complications and even sudden death, while other interactions are fairly harmless.
Here's what you need to know about grapefruit-drug interactions:
Why does grapefruit produce these adverse side effects?
Grapefruit contains compounds that essentially prevent your stomach's enzymes from breaking down the medication, which can cause the drug to build up in your system to toxic levels. Even a small glass of grapefruit juice can affect your drug metabolization for multiple hours.
Which drugs are affected by grapefruits?
Here are a few of the medications (and the conditions for which they are commonly taken) that do not interact well with grapefruit:
- Anxiety (BuSpar)
- Malaria (Quinine)
- Hearth Arrhythmia (Cordarone)
- Depression (Zoloft)
- Statins (Zocor, Lipitor)
- Calcium Channel Blockers (Nimotop, Procardia)
- Seizures (Tegretol, Carbatrol)
- Depression (Zoloft)
- Insomnia (Halcion)
What kind of side effects can an interaction with grapefruit produce?
When combined with painkillers, grapefruit can cause severe breathing issues, and when consumed with the heart drug Multaq, it can cause extremely rapid heart arrhythmia. The statin drug Zocor may cause something called rhabdomyolysis, a life-threatening complication involving the breakdown of the kidney's muscle fibers, leading to kidney failure.
Lead researcher David Bailey, clinical pharmacologist at the Lawson Health Research Institute, told CBC News:
"What I've noticed over the last four years is really quite a disturbing trend, and that is the increase in the number of drugs that can produce not only adverse reactions but extraordinarily serious adverse drug reactions."
If you think you're on a medication that could react badly with grapefruit, contact your doctor as soon as possible.